Alert archive / Virginia / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 20, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 27, 2014, 2:19 PM EDT for Pittsylvania County, City of Danville, Virginia; Caswell County, North Carolina. It was in force for 56 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2014, 2:19 PM EDT (18:19 UTC)
- Expired
- May 27, 2014, 3:15 PM EDT
- In force
- 56 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Caswell County, NC, City of Danville, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 104 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 2:27 PM EDT | TSTM WND DMG | 1 Nne Danville City, VA | AT LEAST SIX TREES DOWN NEAR THE VICINITY OF RIVERSIDE ROAD AND PINEY FORREST ROAD IN DANVILLE CITY. |
| May 27, 2:27 PM EDT | HAIL 1 | 1 Nne Danville City, VA | QUARTER-SIZED HAIL AT THE INTERSECTION OF RIVERSIDE ROAD AND PINEY FOREST ROAD. |
| May 27, 2:30 PM EDT | TSTM WND DMG | 1 Nw Danville City, VA | SIDING DAMAGE TO THE ADVANCE AUTO PARTS STORE ON WESTOVER DRIVE. |
| May 27, 2:30 PM EDT | TSTM WND DMG | 1 Nw Danville City, VA | TREES AND POWER LINES DOWN ON MOUNT CROSS RD |
| May 27, 2:35 PM EDT | TSTM WND DMG | 2 Wnw Danville City, VA | DANVILLE FD REPORTS MULTIPLE TREES AND POWER LINES DOWN ON THE WEST SIDE OF THE CITY. TIME ESTIMATED BY RADAR. |
| May 27, 2:45 PM EDT | TSTM WND DMG | 1 S Danville City, VA | 2 TREES DOWN ON CUMBERLAND DRIVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.3 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 184 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1049 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
443
WUUS51 KRNK 271819
SVRRNK
NCC033-VAC143-590-271915-
/O.NEW.KRNK.SV.W.0020.140527T1819Z-140527T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
219 PM EDT TUE MAY 27 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
SOUTH CENTRAL PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
THE CITY OF DANVILLE IN SOUTH CENTRAL VIRGINIA...
* UNTIL 315 PM EDT
* AT 219 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER DANVILLE...
MOVING SOUTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
PROVIDENCE AND DANVILLE AIRPORT AROUND 230 PM EDT.
BLANCH AROUND 240 PM EDT.
HAMER AROUND 245 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3655 7952 3664 7950 3657 7922 3654 7921
3654 7914 3636 7914 3634 7915
TIME...MOT...LOC 1819Z 297DEG 20KT 3658 7941
HAIL...1.00IN
WIND...60MPH
$$
DS3 follow-up statements
377
WWUS51 KRNK 271835
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EDT TUE MAY 27 2014
NCC033-VAC143-590-271915-
/O.CON.KRNK.SV.W.0020.000000T0000Z-140527T1915Z/
CASWELL NC-PITTSYLVANIA VA-CITY OF DANVILLE VA-
235 PM EDT TUE MAY 27 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR
NORTHEASTERN CASWELL...SOUTH CENTRAL PITTSYLVANIA COUNTIES AND THE
CITY OF DANVILLE...
AT 234 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER DANVILLE
AIRPORT...MOVING SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
DANVILLE...
PROVIDENCE...
MILTON...
BLANCH...
AND HAMER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL.
TREES HAVE BEEN BLOWN DOWN AND QUARTER SIZE HAIL HAS BEEN REPORTED
IN THE CITY OF DANVILLE. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE
AND STAY AWAY FROM WINDOWS.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3655 7952 3664 7950 3657 7922 3654 7921
3654 7914 3636 7914 3634 7915
TIME...MOT...LOC 1834Z 297DEG 18KT 3655 7934
HAIL...1.00IN
WIND...60MPH
$$
DS386
WWUS51 KRNK 271859
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
259 PM EDT TUE MAY 27 2014
VAC143-590-271908-
/O.CAN.KRNK.SV.W.0020.000000T0000Z-140527T1915Z/
PITTSYLVANIA VA-CITY OF DANVILLE VA-
259 PM EDT TUE MAY 27 2014
...THE SEVERE THUNDERSTORM WARNING FOR
SOUTH CENTRAL PITTSYLVANIA AND THE CITY OF DANVILLE IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3650 7943 3654 7937 3654 7914 3634 7915
TIME...MOT...LOC 1858Z 307DEG 17KT 3647 7936
$$
NCC033-271915-
/O.CON.KRNK.SV.W.0020.000000T0000Z-140527T1915Z/
CASWELL NC-
259 PM EDT TUE MAY 27 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR
NORTHEASTERN CASWELL COUNTY...
AT 258 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER PROVIDENCE...
MOVING SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
PROVIDENCE...
MILTON...
BLANCH...
HAMER...
AND LEASBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS STORM IS PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3650 7943 3654 7937 3654 7914 3634 7915
TIME...MOT...LOC 1858Z 307DEG 17KT 3647 7936
HAIL...<.75IN
WIND...60MPH
$$
DS997
WWUS51 KRNK 271915
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 PM EDT TUE MAY 27 2014
NCC033-271924-
/O.EXP.KRNK.SV.W.0020.000000T0000Z-140527T1915Z/
CASWELL NC-
315 PM EDT TUE MAY 27 2014
...THE SEVERE THUNDERSTORM WARNING FOR
NORTHEASTERN CASWELL COUNTY WILL EXPIRE AT 315 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3650 7943 3654 7937 3654 7914 3634 7915
TIME...MOT...LOC 1914Z 297DEG 20KT 3647 7936
$$
DSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 1:49 PM EDT, 30 minutes earlier.
Area forecast discussion, May 27, 1:49 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 149 PM EDT TUE MAY 27 2014 .SYNOPSIS... HIGH PRESSURE WILL CONTINUE TO STAY OFF THE SOUTHEAST COAST TODAY AND TONIGHT. A BACKDOOR COLD FRONT ENTERS THE MID ATLANTIC REGION WEDNESDAY...PUSHING SLOWLY SOUTH INTO THE CAROLINAS BY LATE THURSDAY. HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT AT THE END OF THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... AS OF 130 PM EDT TUESDAY... CONVECTION MAKING TOWARD THE PIEDMONT THIS AFTERNOON WITH MAINLY SCT COVERAGE. FORECAST ON TRACK IN TERMS OF THIS INTO THE LATE AFTERNOON...SO NO CHANGES WERE MADE. SOME TEMPS ADJUSTED UP AND DOWN BASED ON CONVECTION/CLOUD LOCATIONS...BUT OVERALL NOT MUCH CHANGE THERE AS WELL. PREVIOUS DISCUSSION... VERY MOIST AIRMASS IN THE REGION WITH PWATS FROM 1.2 TO 1.5. CLUSTER OF SHRA/ISOLATED TSRA FROM ERN KY INTO THE MTN EMPIRE OF SW VA WILL CONTINUE TO SLOWLY TRACK EAST-SOUTHEAST THIS MORNING. WEAK VORT DEPICTED PER LATEST RUC MESOANALYSIS OVER ERN WV WILL TRACK SE INTO THE PIEDMONT BY MID AFTERNOON. NOT A LOT TO FOCUS ON SPECIFICALLY IN TERMS OF AREAL COVERAGE OF SHOWERS AND STORMS THIS AFTERNOON...SO GOING TO TRY TO DEPICT AT LEAST INTO MIDDAY THE LATEST HRRR AND TO SOME EXTENT THE WRF THAT SHOWS CLUSTERS OF SHOWERS AND STORMS OVER THE WEST AND SOUTHWEST...THEN COVERAGE WILL BE MORE SCATTERED AND AT TIMES NUMEROUS THIS AFTERNOON AFTER 2-3 PM EVERYWHERE. TEMPS ARE RUNNING WARMER IN THE EASTERN 2/3RDS OF THE CWA OUTSIDE THE CLOUD COVER AND SHOWERS OVER THE SW. MADE SOME ADJUSTMENTS UP TO ACCOUNT FOR THIS...BUT GIVEN CLOUDS WILL INCREASE AS WILL SHOWERS...AND STORMS THREAT...WILL SEE TEMPS GET AFFECTED SOME AFTER 2-3 PM. STILL LOOKS LIKE HIGHS AROUND 90 IN THE SOUTHEAST. THE UPPER TROF WEAKENS THRU TONIGHT. PRECIPITATION MAY NOT COMPLETELY DISSIPATE AFTER SUNSET THIS EVENING...BUT AREAL COVERAGE WILL CERTAINLY BE REDUCED. WITH FORECAST AREA REMAINING IN THE WARM SECTOR OVERNIGHT...MINIMUM TEMPERATURES WILL STAY MILD. BLEND OF BIAS CORRECTED MAV/MET GUIDANCE LOOKED REASONABLE. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/... AS OF 330 AM EDT TUESDAY... BACKDOOR FRONT WILL BE THE PRIMARY TRIGGER OF SHOWERS AND THUNDERSTORMS...AS IT SLOWLY DROPS FROM NE TO SW WEDNESDAY AND THURSDAY. TOUGH TO PINPOINT ONE AREA OVER ANOTHER FOR STORM DEVELOPMENT...HOWEVER ALONG AND JUST TO THE WEST/EAST OF THE BLUE RIDGE IS TYPICALLY FAVORED. RATHER WEAK FLOW COULD LEAD TO COLLIDING OUTFLOWS AND/OR BACKBUILDING STORMS...AND HEAVY RAINFALL. THE GFS IS THE ONLY MODEL WHICH HANGS THE FRONT CLOSE ENOUGH ON FRIDAY TO KEEP STORMS IN THE FORECAST FOR THE SOUTHERN QUARTER OF THE CWA...WITH POSSIBLY SOME SURFACE CONVERGENCE THROUGH NW NC. ALL OTHER MODELS PLUNGE DRIER AND COOLER AIR FURTHER SOUTH WHICH SHUTS OFF STORMS ACROSS THE ENTIRE REGION. TEMPS WILL BE TOUGH...HIGHLY DEPENDENT UPON WHICH CITIES GET RAIN...AND THEN ON FRIDAY...HOW FAR SOUTH THE COOLER MORE STABLE AIRMASS PENETRATES. && .LONG TERM /SATURDAY THROUGH MONDAY/... AS OF 345 PM EDT MONDAY... MODELS INDICATING GREATER AMPLIFICATION OF THE UPPER FLOW THROUGH THE LONG TERM THAN INDICATED YESTERDAY...RESULTING IN THE AFOREMENTIONED BACKDOOR FRONT BEING PUSHED WELL SOUTH OF THE CWA BY LATE FRI...WITH VERY DRY AIR POISED TO SPREAD SOUTHWARD INTO THE REGION FROM THE NORTH FOR THE WEEKEND. FRONTAL/BAROCLINIC ZONE ASSOCIATED SHRA/TSRA FRI WILL BE CONFINED TO THE WESTERN PART OF THE FORECAST AREA...MAINLY WEST OF I-77 INTO THE NW NC MOUNTAINS. HAVE GENERALLY DROPPED POPS FROM THE CWA FOR THE WEEKEND...EXCEPT STILL SOME SMALL CHANCE THROUGH THE NW NC MOUNTAINS WHERE SLIGHTLY BETTER INSTABILITY AND DIFFERENTIAL HEATING WILL BE PRESENT. THE ECMWF IS SLIGHTLY QUICKER TO BREAK DOWN THE UPPER RIDGE TO THE WEST OF THE REGION EARLY NEXT WEEK...ALLOWING THE NEXT UPSTREAM WEATHER SYSTEM TO RESULT IN AN INCREASE IN SHRA/TSRA ACTIVITY ACROSS THE ALLEGHANYS EARLY NEXT WEEK. FOR NOW...HAVE KEPT POPS FOR MON-TUE FROM THE ALLEGHANYS WESTWARD. NEAR NORMAL TEMPERATURES EXPECTED THROUGH THE PERIOD WITH INCREASING AMOUNTS OF SUNSHINE AND DRY AIR OFFSETTING THE SLIGHTLY COOLER AIR BEHIND THE FRONT. WARMER TEMPERATURES CAN BE EXPECTED EARLY NEXT WEEK AS THE UPPER RIDGE AXIS DRIFTS SLOWLY EAST AND 850MB TEMPS WARM FROM +12C BACK TOWARD +16C BY MON/TUE. STILL NO SIGNS OF ANY APPRECIABLE HOT WEATHER. MORNING TEMPS WILL BE COOLER OVER THE WEEKEND OWING LARGELY TO THE DRIER AIR BEHIND THE FRONT. SOME VERY PLEASANT MORNING LOWS IN THE 50S CAN BE EXPECTED. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... AS OF 130 PM EDT TUESDAY... SCATTERED COVERAGE OF SHRA/TSRA TO STICK AROUND INTO EARLY EVENING/01Z BEFORE DISSIPATING. LOOKS LIKELY THAT DAN/LWB WILL GET A PERIOD OF TSRA BETWEEN 19-21Z. OTHERWISE VFR EXPECTED OUTSIDE OF ANY STORMS...ALTHOUGH BLF CIGS STAYING MVFR TO EARLY EVENING. TONIGHT...THE ISSUE WILL BE IF MID/HIGH CLOUDS IMPACT FOG FORMATION OVERNIGHT. THINK THE CLOUD COVER WILL BE THERE...SO ONLY TAKING LWB/BCB/LYH/DAN TO LOW END MVFR/HIGH END IFR LATE TONIGHT. POSSIBILITY EXISTS GIVEN THE RAIN THIS AFTERNOON THAT LOWER VSBYS NOT OUT OF THE QUESTION. FOG GOING TO LIFT AFTER 12Z...TO BKN MID/HIGH CLOUDS WITH SCT/BKN LOWER CU/SC INTO BLF/LWB...WHERE NEXT THREAT OF SHRA/TSRA ARRIVES AFTER 14Z....BUT COVERAGE NOT HIGH ENOUGH TO HAVE THEM IN THE PREDOMINATE GROUP...JUST VCTS. THROUGH THURSDAY...THE WEATHER PATTERN FAVORS CHANCE FOR AFTERNOON AND EVENING SHOWER AND THUNDERSTORMS...AND MVFR FOG OVERNIGHT ESPECIALLY AT THE CLIMATOLOGICALLY FAVORED SITES SUCH AS LWB/BCB/LYH. BEST COVERAGE OF SHOWERS AND THUNDERSTORMS WILL BE ON THURSDAY WITH A COLD FRONT PUSHING THROUGH THROUGH THE AREA. THE FRONT WILL BRING DRIER AIR AND VFR CONDITIONS BACK INTO THE REGION FOR FRIDAY NIGHT AND SATURDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS NEAR TERM...AMS/WP SHORT TERM...KM LONG TERM...RAB AVIATION...AMS/PM/WP
Hazardous weather outlook, May 27, 9:08 AM EDT, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 908 AM EDT TUE MAY 27 2014 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-281315- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 908 AM EDT TUE MAY 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. EXPECT SCATTERED THUNDERSTORMS ESPECIALLY THIS AFTERNOON AND EVENING. SOME OF THE STRONGER STORMS MAY PRODUCE GUSTY WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED WEDNESDAY AND THURSDAY. SOME STORMS MAY PRODUCE STRONG...GUSTY WINDS AND VERY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 27, 1:34 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
134 PM EDT TUE MAY 27 2014
VAZ043-044-271815-
HENRY VA-PITTSYLVANIA VA-
134 PM EDT TUE MAY 27 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
SOUTHWESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 215 PM EDT
* AT 133 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR FIGSBORO...MOVING TO THE SOUTHEAST AT 20
MPH.
* PENNY SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS
STORM. FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
MARTINSVILLE CITY...
AXTON...
RIDGEWAY...
MARTINSVILLE AIRPORT...
AND AIKEN SUMMIT.
THIS INCLUDES THE MARTINSVILLE SPEEDWAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3665 8001 3680 7984 3679 7980 3680 7979
3679 7976 3681 7973 3656 7943 3654 7947
3654 7988
TIME...MOT...LOC 1730Z 322DEG 18KT 3674 7982
RABSpecial weather statement, May 27, 1:54 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
154 PM EDT TUE MAY 27 2014
NCZ006-VAZ044-271900-
CASWELL NC-PITTSYLVANIA VA-
154 PM EDT TUE MAY 27 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTH CENTRAL CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
SOUTHEASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 300 PM EDT
* AT 154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WESTOVER HILLS...MOVING TO THE SOUTHEAST
AT 5 MPH.
* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
PROVIDENCE...
BLAIRS...
DANVILLE CITY...
GATEWOOD...
AND DANVILLE AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3664 7952 3674 7943 3667 7919 3655 7922
3654 7920 3642 7929
TIME...MOT...LOC 1752Z 300DEG 6KT 3664 7943
RABSpecial weather statement, May 27, 1:57 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 157 PM EDT TUE MAY 27 2014 NCZ004>006-VAZ043-044-271900- ROCKINGHAM NC-STOKES NC-CASWELL NC-HENRY VA-PITTSYLVANIA VA- 157 PM EDT TUE MAY 27 2014 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SPECIAL WEATHER STATEMENT FOR... ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA... SOUTHEASTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA... SOUTHWESTERN CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA... SOUTHEASTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA... SOUTHWESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA... * UNTIL 300 PM EDT * AT 156 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR RIDGEWAY TO 6 MILES SOUTHEAST OF GERMANTON...MOVING TO THE SOUTHEAST AT 25 MPH. * PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THESE THUNDERSTORMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THESE STORMS. * LOCATIONS IMPACTED INCLUDE... MAYFIELD... EDEN... REIDSVILLE... WENTWORTH... AND MADISON. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE. && LAT...LON 3626 8019 3672 7964 3636 7922 3624 7934 TIME...MOT...LOC 1752Z 334DEG 21KT 3652 7983 3618 8018 RAB
Special weather statement, May 27, 2:00 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
200 PM EDT TUE MAY 27 2014
NCZ001-018-271900-
WATAUGA NC-ASHE NC-
200 PM EDT TUE MAY 27 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
SOUTHWESTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
* UNTIL 300 PM EDT
* AT 159 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR REESE...MOVING TO THE SOUTHEAST AT 30
MPH.
* PENNY SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM. FREQUENT CLOUD-TO-GROUND LIGHTNING CAN ALSO BE EXPECTED.
VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
TODD...
BOONE...
DEEP GAP...
BLOWING ROCK...
AND SUGAR GROVE.
THIS INCLUDES APPALACHIAN STATE UNIVERSITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3636 8179 3634 8176 3634 8171 3641 8174
3646 8171 3631 8136 3629 8137 3629 8142
3624 8148 3620 8146 3614 8151 3611 8176
3612 8182 3616 8182 3622 8189 3627 8189
3629 8192
TIME...MOT...LOC 1756Z 305DEG 27KT 3640 8183
RABSpecial weather statement, May 27, 2:02 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
202 PM EDT TUE MAY 27 2014
NCZ020-271900-
YADKIN NC-
202 PM EDT TUE MAY 27 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
YADKIN COUNTY IN NORTHWEST NORTH CAROLINA...
* UNTIL 300 PM EDT
* AT 202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR YADKINVILLE...MOVING TO THE SOUTHEAST AT
25 MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH THIS
THUNDERSTORM. FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE
EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
YADKINVILLE...
EAST BEND...
HUNTSVILLE...
SHACKTOWN...
AND COURTNEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3605 8066 3616 8080 3626 8050 3626 8048
3622 8043 3621 8044 3616 8044 3613 8045
3611 8051 3605 8050
TIME...MOT...LOC 1800Z 300DEG 22KT 3613 8070
RABSpecial weather statement, May 27, 2:09 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
209 PM EDT TUE MAY 27 2014
VAZ018>020-023-271915-
BATH VA-ALLEGHANY VA-BOTETOURT VA-CRAIG VA-
209 PM EDT TUE MAY 27 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
BATH COUNTY IN WEST CENTRAL VIRGINIA...
ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
NORTHWESTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
NORTHEASTERN CRAIG COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 315 PM EDT
* AT 208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MOUNTAIN
GROVE TO NEAR COVINGTON CITY TO NEAR EARLEHURST...MOVING TO THE
SOUTHEAST AT 30 MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH THESE
THUNDERSTORMS. FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE
EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
COVINGTON CITY...
JORDAN MINES...
CLIFTON FORGE CITY...
WARM SPRINGS...
AND HOT SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3808 7949 3788 7965 3786 7961 3772 7969
3769 7967 3766 7968 3763 7964 3747 8003
3758 8028 3763 8022 3765 8028 3770 8029
3778 8006 3803 7998 3811 7993 3813 7995
3819 7991
TIME...MOT...LOC 1805Z 296DEG 26KT 3811 7989 3775 8000 3766 8029
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 11:34 AM EDT | Special Weather Statement | RNK | Floyd | 56 min |
| May 27, 12:30 PM EDT | Special Weather Statement | RNK | Franklin | 45 min |
| May 27, 12:33 PM EDT | Special Weather Statement | RNK | Smyth | 42 min |
| May 27, 1:17 PM EDT | Special Weather Statement | RNK | Franklin, Pittsylvania | 43 min |
| May 27, 1:20 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 40 min |
| May 27, 1:34 PM EDT | Special Weather Statement | RNK | City of Martinsville | 41 min |
| May 27, 1:54 PM EDT | Special Weather Statement | RNK | City of Danville | 66 min |
| May 27, 2:09 PM EDT | Special Weather Statement | RNK | Alleghany, Bath, Botetourt, City of Covington | 66 min |
| May 27, 2:30 PM EDT | Special Weather Statement | RNK | Pittsylvania | 30 min |
| May 27, 2:45 PM EDT | Special Weather Statement | RNK | Campbell | 30 min |
| May 27, 2:55 PM EDT | Special Weather Statement | RNK | Botetourt | 35 min |
| May 27, 3:12 PM EDT | Special Weather Statement | RNK | Rockbridge | 33 min |
| May 27, 3:17 PM EDT | Special Weather Statement | RNK | Halifax | 28 min |
| May 27, 3:43 PM EDT | Special Weather Statement | RNK | Bath | 32 min |
| May 27, 3:47 PM EDT | Special Weather Statement | RNK | Alleghany | 28 min |
| May 27, 3:56 PM EDT | Special Weather Statement | RNK | City of Buena Vista | 19 min |
| May 27, 4:09 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 36 min |
| May 27, 4:57 PM EDT | Special Weather Statement | RNK | Buckingham | 33 min |
| May 27, 5:10 PM EDT | Special Weather Statement | RNK | Botetourt | 35 min |
| May 27, 5:25 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham | 95 min |
| May 27, 5:36 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 24 min |
| May 27, 5:41 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, City of Lynchburg | 64 min |
| May 27, 5:45 PM EDT | Special Weather Statement | RNK | Bath | 30 min |
| May 27, 6:34 PM EDT | Special Weather Statement | RNK | Bedford | 26 min |
| May 27, 6:44 PM EDT | Areal Flood Advisory | RNK | Campbell, City of Lynchburg | 2 hr |
| May 27, 6:48 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 27 min |
| May 27, 6:50 PM EDT | Special Weather Statement | RNK | Rockbridge | 25 min |
| May 27, 6:58 PM EDT | Special Weather Statement | RNK | Tazewell | 32 min |
| May 27, 6:59 PM EDT | Special Weather Statement | RNK | Bland | 31 min |
| May 27, 7:12 PM EDT | Special Weather Statement | RNK | Bedford | 33 min |
| May 27, 7:14 PM EDT | Special Weather Statement | RNK | Buchanan | 31 min |
| May 27, 7:17 PM EDT | Special Weather Statement | RNK | City of Radford | 28 min |
| May 27, 7:41 PM EDT | Special Weather Statement | RNK | Wythe | 34 min |
| May 26, 8:29 PM EDT | Special Weather Statement | RNK | Caswell | 46 min |
| May 27, 12:05 PM EDT | Special Weather Statement | RNK | Alleghany | 55 min |
| May 27, 12:11 PM EDT | Special Weather Statement | RNK | Surry | 49 min |
| May 27, 1:03 PM EDT | Special Weather Statement | RNK | Rockingham | 42 min |
| May 27, 1:57 PM EDT | Special Weather Statement | RNK | Caswell, Rockingham | 63 min |
| May 27, 2:00 PM EDT | Special Weather Statement | RNK | Watauga | 60 min |
| May 27, 2:02 PM EDT | Special Weather Statement | RNK | Yadkin | 58 min |
| May 27, 2:56 PM EDT | Special Weather Statement | RNK | Wilkes | 34 min |
| May 27, 3:00 PM EDT | Special Weather Statement | RNK | Caswell | 30 min |
| May 27, 3:16 PM EDT | Special Weather Statement | RNK | Caswell | 14 min |
| May 27, 3:30 PM EDT | Special Weather Statement | RNK | Caswell | 30 min |
| May 27, 4:22 PM EDT | Special Weather Statement | RNK | Yadkin | 23 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2014Severe Thunderstorm Warnings in North Carolina, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.